Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipodystrophy a cause of abdominal pain?
Nov 9, 2000

I have been experiencing pain right at the upper limit of the abdomen near the diaphragm for about a year. At first my doctor thought it could be enlarged liver since my enzymes were slightly high. But a scan disproved this theory. I even had a chest xray to rule out some lung affection, since it was at the lower reach of where the lungs are, just underneath the rib cage. No explanation has been found. But I also have been experiencing the typical symptoms of lipodystrophy, and was recently examined by a dietician who confirmed I have almost no fat on my legs and arms and higher than normal on my back and abdomen.

Could this pain be caused by accumulation of fat in my upper abdomen? It is getting to the point where it is uncomfortable enough to prevent me from sleeping, (but I have experienced much more painful things). Still it worries me, as it gets worse from month to month.

What could I do? (I have read your previous answers and I know there is no treatment for lipodystrophy, per se). But what if I go on a good healthy weight loss diet. Would I be likely to lose fat in the right place? Anyways I have very little to lose on my legs, buttocks or elsewhere.

For the past 5 years I have been on Fortavase + Combivir (originally Saquinavir), my weight has not changed, only my shape. I have always been reasonably active (jogging a bit, lots of walking and bicycling). I will still be switching probably to Sustiva + d4t + ddl, since I have resistance confirmed by geno/phenotypage.

I have been hiv+ since at least 1987, likely since the early 1980s and have been SO lucky staying alive. I got quite sick only just at the time when the new triple-combos became available.

Response from Dr. Young

It certainly seems that lipodystrophy, particularly central adiposity (fat in the abdomen) may explain your symptoms. Clearly persons with fat atrophy appear to be at greater risk for central fat accumulations (buffalo hump, central adiposity).

As you have noted, there aren't any great therapies for central adiposity, save for growth hormone. This drug causes decreases in central adiposity (that recur after treatment is stopped), and may cause further wasting of peripheral fat. Indeed, I believe that the syndrome is a marker of having survived advanced HIV disease for a long time, as you have. My best advice is to stay on the best, most durable treatment to suppress HIV- research in this field is moving incredibly fast, answers should be coming soon. -- BY

Benjamin Young, M.D., Ph.D.



Previous
What data do you have about NORVIR and Liver Risk?
Next
oxandrin side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement